Funnel Cloud, Halifax
- When
- July 23, 6:40 PM EST
- Where
- Halifax County, 2.01 mi NE of Alton
- Reported by
- Storm Chaser
- Coordinates
- 36.593, -78.978
A thunderstorm produced a funnel cloud near the intersection of Cluster Springs Road and Snow Hill Road.
A stalled frontal boundary across the Mid Atlantic helped to spark an isolated severe thunderstorm. Winds from this thunderstorm blew down two trees in Halifax County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A stalled frontal boundary across the Mid Atlantic helped to spark an isolated severe thunderstorm. Winds from this thunderstorm blew down two trees in Halifax County. The storm also produced a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 23, 1:58 PM EST, 4 hours 42 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 258 PM EDT Tue Jul 23 2024 .SYNOPSIS... A stationary front over the Mid Atlantic region will provide the focus for scattered to numerous showers and thunderstorms through much of the week. It will remain warm and humid with temperatures near the seasonal normals. && .NEAR TERM /THROUGH WEDNESDAY/... As of 125 PM EDT Tuesday... Key Messages: 1) Widely scattered storms through the evening, capable of very heavy rain and isolated damaging winds. 2) Storms are likely again for Wednesday. Upper trough to the west still remains oriented southwest to northeast and strong high pressure continues to remain in place over the Atlantic. Continued southwest flow over the area with a stationary front will result in widely scattered convection capable of very heavy rainfall, potentially leading to localized flooding. A few storms could also produce damaging winds, especially across the Piedmont region of VA/NC where best shear and instability overlaps. Areas of convection have already developed across the area and should continue to see an uptick in coverage and also intensity of storms through the next few hours. The front will be slow to progress anywhere, but looks to drift east slightly by tonight be centered over central VA to central NC. Storms diminish tonight to some scattered showers and fog is expected again overnight through daybreak tomorrow. With the front still draped over the region, expect another round of widely scattered afternoon storms. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... ... As of 205 PM EDT Tuesday... Key Messages: 1: Widespread showers/storms through Thursday Troughing over the Great Lakes Region on Wednesday will transition nearly due east towards New England, moving a cold front along with it. Late on Thursday, this front will merge with a stationary front that is currently stalled near the NC/VA border. The momentum of the southward moving front will aid in finally pushing the boundary out of the area starting on Friday. With frontal passage and a nearby trough, Thursday will see widespread showers and storms douse the region in precipitation. A 250mb jet roughly over PA/OH on Thursday places us fairly square in the right entrance region as well. The addition of healthy PWATs of 1.5-2" will allow for high rain rates to really bring the rain. Friday will tend to be less active than Thursday as a surface high is introduced from the OH River Valley, and the aforementioned cold front begins to accelerate to the south. Scattered showers will be most likely to form south of the US 460 corridor on Friday. Temperatures will be around normal for this forecast period with highs in the 70s/80s and lows in the 60s. && .LONG TERM /SATURDAY THROUGH TUESDAY/... ... As of 245 PM EDT Tuesday... Key Messages: 1: Scattered showers concentrated on southern Blue Ridge Behind a southward moving front that looks to clear the area by late Friday, surface high pressure will take over for the majority of this forecast period. This feature will serve to block some of the excessive atmospheric moisture we've become used to over the past week or so. Diurnal heating should be sufficient to destabilize the surface each afternoon, with the differential heating of the mountains leading to greater chances along the southern Blue Ridge. This will be the prevailing forecast into early next week, even as mid-level ridging over the southern plains slowly creeps toward the east coast. Temperatures will be around normal to slightly above normal. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 145 PM EDT Tuesday... VFR is the predominant category early this afternoon, but likely to see MVFR and perhaps brief periods of IFR as thunderstorms could impact terminals through late this evening. Expect very heavy rainfall from storms, along with the potential for gusty winds. Storm coverage will taper off tonight, but fog is likely at nearly all terminals again and high confidence IFR/LIFR will occur through midnight and daybreak. Fog may be slow to diminish across the mountains, perhaps lingering through 14z/10am for LWB. Mixed MVFR/VFR cigs to continue through late in the 24 hr TAF period. AVIATION OUTLOOK... Pattern stays active so anticipate variable flight categories through the week associated with daily showers/storm threat and overnight status and fog potential. May see less coverage for storms by Saturday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...BMG NEAR TERM...BMG SHORT TERM...VFJ LONG TERM...VFJ AVIATION...BMG
Hazardous Weather Outlook National Weather Service Blacksburg VA 243 PM EDT Tue Jul 23 2024 VAZ007-009>014-017>020-022>024-033>035-045>047-WVZ042>044-507-508- 241845- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford- Amherst-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 243 PM EDT Tue Jul 23 2024 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Heavy rainfall from thunderstorms today and tonight could cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk of excessive rainfall through Thursday. Heavy rain from thunderstorms could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015-016-032-043-044-058-059-241845- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Patrick-Henry-Pittsylvania-Halifax-Charlotte- 243 PM EDT Tue Jul 23 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Numerous thunderstorms will occur this afternoon into the evening. Torrential downpours and training of storms may lead to instances of flooding. Also, a strong to severe storm with damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk of excessive rainfall through Friday. Heavy rain from thunderstorms could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
530 PM EDT Tue Jul 23 2024
VAZ034-035-045-232200-
Amherst VA-Campbell VA-Bedford VA-
530 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL...EAST CENTRAL
BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE CITY OF
LYNCHBURG THROUGH 600 PM EDT...
At 529 PM EDT, Doppler radar was tracking a strong thunderstorm over
Timberlake, or near Evington, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lynchburg...
Concord...
Forest...
Evington...
Rustburg...
Madison Heights...
and Boonsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3716 7938 3731 7947 3758 7910 3730 7895
3729 7895 3729 7894 3723 7891
TIME...MOT...LOC 2129Z 238DEG 24KT 3729 7927
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AMSSpecial Weather Statement
National Weather Service BLACKSBURG VA
553 PM EDT Tue Jul 23 2024
NCZ004-232245-
Stokes NC-
553 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT STOKES COUNTY THROUGH 645 PM
EDT...
At 552 PM EDT, Doppler radar was tracking a strong thunderstorm near
King, or 8 miles east of East Bend, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Walnut Cove...
Danbury...
Sandy Ridge...
King...
Pine Hall...
Pinnacle...
and Ayersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3626 8045 3630 8045 3654 8021 3654 8003
3626 8004
TIME...MOT...LOC 2152Z 244DEG 21KT 3623 8035
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT Tue Jul 23 2024
VAZ043-044-232230-
Henry VA-Pittsylvania VA-
557 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PITTSYLVANIA AND
SOUTHEASTERN HENRY COUNTIES THROUGH 630 PM EDT...
At 556 PM EDT, Doppler radar was tracking a strong thunderstorm over
Axton, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Axton...
Blairs...
Callands...
Swansonville...
Dry Fork...
Chatmoss...
and Aiken Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3669 7981 3688 7951 3670 7933 3654 7971
TIME...MOT...LOC 2156Z 238DEG 9KT 3666 7967
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial Weather Statement
National Weather Service BLACKSBURG VA
623 PM EDT Tue Jul 23 2024
VAZ035-046-232300-
Amherst VA-Appomattox VA-
623 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN APPOMATTOX AND
SOUTHEASTERN AMHERST COUNTIES THROUGH 700 PM EDT...
At 623 PM EDT, Doppler radar was tracking a strong thunderstorm over
Amherst, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Amherst...
Bent Creek...
Clifford...
Madison Heights...
Falconerville...
Riverville...
and New Glasgow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3743 7903 3743 7904 3742 7911 3757 7927
3772 7906 3770 7899 3754 7890 3755 7888
3754 7883 3755 7882 3746 7871
TIME...MOT...LOC 2223Z 239DEG 32KT 3756 7905
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial Weather Statement
National Weather Service BLACKSBURG VA
636 PM EDT Tue Jul 23 2024
VAZ044-058-232300-
Halifax VA-Pittsylvania VA-
636 PM EDT Tue Jul 23 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN PITTSYLVANIA AND
WESTERN HALIFAX COUNTIES AND THE CITY OF DANVILLE THROUGH 700 PM
EDT...
At 636 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Blairs, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Chatham...
Blairs...
Turbeville...
Ingram...
Mt Airy...
and Milton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3669 7968 3701 7911 3654 7900 3654 7971
TIME...MOT...LOC 2236Z 240DEG 24KT 3671 7942
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AMSSpecial Weather Statement
National Weather Service BLACKSBURG VA
719 PM EDT Tue Jul 23 2024
NCZ006-VAZ044-058-240000-
Caswell NC-Halifax VA-Pittsylvania VA-
719 PM EDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN CASWELL...SOUTHEASTERN PITTSYLVANIA AND SOUTHWESTERN
HALIFAX COUNTIES THROUGH 800 PM EDT...
At 718 PM EDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 9 miles west of Turbeville, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
Milton...
Cluster Springs...
and Crystal Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3654 7901 3654 7914 3651 7914 3649 7925
3666 7933 3687 7891 3660 7874
TIME...MOT...LOC 2318Z 247DEG 27KT 3661 7921
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
SHThe Raleigh/Durham radar (KRAX), 112 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced a funnel cloud near the intersection of Cluster Springs Road and Snow Hill Road.
Thunderstorm winds blew down two trees on Philpott Road about two miles southwest of South Boston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189299, 1189301.